Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2008, Article ID 742040, 21 pages
http://dx.doi.org/10.1155/2008/742040
Research Article

Constraint-Preserving Boundary Conditions for the Linearized Baumgarte-Shapiro-Shibata-Nakamura Formulation

Department of Mathematics, California State University Northridge, 18111 Nordhoff street, Northridge, CA 91330, USA

Received 3 August 2007; Accepted 19 February 2008

Academic Editor: Norimichi Hirano

Copyright © 2008 Alexander M. Alekseenko. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. Anderson and J. W. York, Jr., “Fixing Einstein's equations,” Physical Review Letters, vol. 82, no. 22, pp. 4384–4387, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. T. W. Baumgarte and S. L. Shapiro, “Numerical integration of Einstein's field equations,” Physical Review D, vol. 59, no. 2, Article ID 024007, p. 7, 1999. View at Publisher · View at Google Scholar · View at MathSciNet
  3. G. Calabrese, L. Lehner, and M. Tiglio, “Constraint-preserving boundary conditions in numerical relativity,” Physical Review D, vol. 65, no. 10, Article ID 104031, p. 13, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  4. G. Calabrese, J. Pullin, O. A. Reula, O. Sarbach, and M. Tiglio, “Well posed constraint-preserving boundary conditions for the linearized Einstein equations,” Communications in Mathematical Physics, vol. 240, no. 1-2, pp. 377–395, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. H. Friedrich and G. Nagy, “The initial boundary value problem for Einstein's vacuum field equation,” Communications in Mathematical Physics, vol. 201, no. 3, pp. 619–655, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. S. Frittelli and O. A. Reula, “First-order symmetric hyperbolic Einstein equations with arbitrary fixed gauge,” Physical Review Letters, vol. 76, no. 25, pp. 4667–4670, 1996. View at Publisher · View at Google Scholar
  7. L. E. Kidder, M. A. Scheel, and S. A. Teukolsky, “Extending the lifetime of 3D black hole computations with a new hyperbolic system of evolution equations,” Physical Review D, vol. 64, no. 6, Article ID 064017, p. 13, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  8. M. Shibata and T. Nakamura, “Evolution of three-dimensional gravitational waves: harmonic slicing case,” Physical Review D, vol. 52, no. 10, pp. 5428–5444, 1995. View at Publisher · View at Google Scholar · View at MathSciNet
  9. B. Szilágyi and J. Winicour, “Well-posed initial-boundary evolution in general relativity,” Physical Review D, vol. 68, no. 4, Article ID 041501, p. 5, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  10. O. Brodbeck, S. Frittelli, P. Hübner, and O. A. Reula, “Einstein's equations with asymptotically stable constraint propagation,” Journal of Mathematical Physics, vol. 40, no. 2, pp. 909–923, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. M. A. Scheel, L. E. Kidder, L. Lindblom, H. P. Pfeiffer, and S. A. Teukolsky, “Toward stable 3D numerical evolutions of black-hole spacetimes,” Physical Review D, vol. 66, no. 12, Article ID 124005, p. 4, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  12. M. Holst, L. Lindblom, R. Owen, H. P. Pfeiffer, M. A. Scheel, and L. E. Kidder, “Optimal constraint projection for hyperbolic evolution systems,” Physical Review D, vol. 70, no. 8, Article ID 084017, p. 17, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  13. L. Lindblom, M. A. Scheel, L. E. Kidder, H. P. Pfeiffer, D. Shoemaker, and S. A. Teukolsky, “Controlling the growth of constraints in hyperbolic evolution systems,” Physical Review D, vol. 69, no. 12, Article ID 124025, p. 14, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  14. M. Alcubierre, G. Allen, B. Brügmann, E. Seidel, and W.-M. Suen, “Towards an understanding of the stability properties of the 3+1 evolution equations in general relativity,” Physical Review D, vol. 62, no. 12, Article ID 124011, 15 pages, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  15. B. Kelly, P. Laguna, K. Lockitch et al., “Cure for unstable numerical evolutions of single black holes: adjusting the standard ADM equations in the spherically symmetric case,” Physical Review D, vol. 64, no. 8, Article ID 084013, 14 pages, 2001. View at Publisher · View at Google Scholar
  16. L. E. Kidder, L. Lindblom, M. A. Scheel, L. T. Buchman, and H. P. Pfeiffer, “Boundary conditions for the Einstein evolution system,” Physical Review D, vol. 71, Article ID 064020, 22 pages, 2005. View at Publisher · View at Google Scholar
  17. D. N. Arnold and N. Tarfulea, “Boundary conditions for the Einstein-Christoffel formulation of Einstein's equations,” in Proceedings of the 6th Mississippi State—UBA Conference on Differential Equations and Computational Simulations, vol. 15 of Electronic Journal of Differential Equations Conference, pp. 11–27, Southwest Texas State University, San Marcos, Tex, USA, 2007. View at Zentralblatt MATH · View at MathSciNet
  18. C. Gundlach and J. M. Martín-García, “Symmetric hyperbolicity and consistent boundary conditions for second-order Einstein equations,” Physical Review D, vol. 70, no. 4, Article ID 044032, p. 16, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  19. S. Frittelli and R. Gómez, “Einstein boundary conditions for the 3+1 Einstein equations,” Physical Review D, vol. 68, no. 4, Article ID 044014, p. 6, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  20. O. Sarbach and M. Tiglio, “Boundary conditions for Einstein's field equations: mathematical and numerical analysis,” Journal of Hyperbolic Differential Equations, vol. 2, no. 4, pp. 839–883, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. N. Tarfulea, Constraint-preserving boundary conditions for Einstein's equations, Ph.D. dissertation, University of Minnesota, Minneapolis, Minn, USA, 2004. View at Zentralblatt MATH · View at MathSciNet
  22. C. Gundlach and J. M. Martín-García, “Symmetric hyperbolic form of systems of second-order evolution equations subject to constraints,” Physical Review D, vol. 70, no. 4, Article ID 044031, p. 14, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  23. O. Rinne, “Stable radiation-controlling boundary conditions for the generalized harmonic Einstein equations,” Classical and Quantum Gravity, vol. 23, no. 22, pp. 6275–6300, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  24. O. A. Reula and O. Sarbach, “A model problem for the initial-boundary value formulation of Einstein's field equations,” Journal of Hyperbolic Differential Equations, vol. 2, no. 2, pp. 397–435, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. O. Sarbach, “Absorbing boundary conditions for Einstein's field equations,” Journal of Physics, vol. 91, no. 1, Article ID 012005, 15 pages, 2007. View at Publisher · View at Google Scholar
  26. H.-O. Kreiss and J. Winicour, “Problems which are well-posed in a generalized sense with applications to the Einstein equations,” Classical and Quantum Gravity, vol. 23, no. 16, pp. S405–S420, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  27. H.-O. Kreiss, O. A. Reula, O. Sarbach, and J. Winicour, “Well-posed initial-boundary value problem for the harmonic Einstein equations using energy estimates,” Classical and Quantum Gravity, vol. 24, no. 23, pp. 5973–5984, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  28. M. Alcubierre, B. Brügmann, P. Diener et al., “Gauge conditions for long-term numerical black hole evolutions without excision,” Physical Review D, vol. 67, no. 8, Article ID 084023, p. 18, 2003. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  29. R. Arnowitt, S. Deser, and C. W. Misner, “The dynamics of general relativity,” in Gravitation: An Introduction to Current Research [John Wiley & Sons], pp. 227–265, New York, NY, USA, 1962. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  30. J. W. York, Jr., “Kinematics and dynamics of general relativity,” in Sources of Gravitational Radiation [Cambridge University Press], L. L. Smarr, Ed., pp. 83–126, Cambridge, UK, 1979. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  31. M. Alcubierre and B. Brügmann, “Simple excision of a black hole in 3+1 numerical relativity,” Physical Review D, vol. 63, no. 10, Article ID 104006, 6 pages, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  32. C. Bona, J. Massó, E. Seidel, and J. Stela, “New formalism for numerical relativity,” Physical Review Letters, vol. 75, no. 4, pp. 600–603, 1995. View at Publisher · View at Google Scholar
  33. O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and Quasilinear Elliptic Equations [Academic Press], New York, NY, USA, 1968. View at Zentralblatt MATH · View at MathSciNet
  34. H.-O. Kreiss and J. Lorenz, Initial-Boundary Value Problems and the Navier-Stokes Equations [Academic Press], vol. 136 of Pure and Applied Mathematics, Boston, Mass, USA, 1989. View at Zentralblatt MATH · View at MathSciNet
  35. B. Gustafsson, H.-O. Kreiss, and J. Oliger, Time Dependent Problems and Difference Methods [John Wiley & Sons], Pure and Applied Mathematics, New York, NY, USA, 1995. View at Zentralblatt MATH · View at MathSciNet
  36. P. D. Lax and R. S. Phillips, “Local boundary conditions for dissipative symmetric linear differential operators,” Communications on Pure and Applied Mathematics, vol. 13, pp. 427–455, 1960. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  37. P. D. Lax and R. S. Phillips, “Scattering theory for dissipative hyperbolic systems,” Journal of Functional Analysis, vol. 14, pp. 172–235, 1973. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  38. A. J. Majda, “Coercive inequalities for nonelliptic symmetric systems,” Communications on Pure and Applied Mathematics, vol. 28, pp. 49–89, 1975. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  39. A. J. Majda and S. Osher, “Initial-boundary value problems for hyperbolic equations with uniformly characteristic boundary,” Communications on Pure and Applied Mathematics, vol. 28, no. 5, pp. 607–675, 1975. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  40. J. Rauch, “Symmetric positive systems with boundary characteristic of constant multiplicity,” Transactions of the American Mathematical Society, vol. 291, no. 1, pp. 167–187, 1985. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  41. B. Bruegmann, W. Tichy, and N. Jansen, “Numerical simulation of orbiting black holes,” Physical Review Letters, vol. 92, no. 21, Article ID 211101, 4 pages, 2004. View at Publisher · View at Google Scholar
  42. F. John, Partial Differential Equations [Springer], vol. 1 of Applied Mathematical Sciences, New York, NY, USA, 4th edition, 1991. View at Zentralblatt MATH · View at MathSciNet